The unexplained deaths of two patients a few days after receiving an intramuscular olanzapine injection are being investigated by the Food and Drug Administration.
The patients died 3-4 days after the IM injection of olanzapine pamoate, marketed as Zyprexa Relprevv, "well after the 3-hour post-injection monitoring period" required under the Risk Evaluation and Mitigation Strategy (REMS) in place for the drug. Both patients were found to have "very high" blood levels of olanzapine, according to the FDA statement issued on June 18. Zyprexa Relprevv is an intramuscular, long-acting formulation of the atypical antipsychotic olanzapine, approved for schizophrenia, and administered every 2 or 4 weeks.
Under the REMS for this agent, patients who are treated with this drug must receive the injection at a facility certified under the REMS, with ready access to emergency response services, and must be monitored continuously for at least 3 hours afterward.
The REMS addresses the risk of postinjection delirium/sedation syndrome (PDSS), which can occur when olanzapine levels rapidly rise after the injection. PDSS is associated with symptoms that can include dizziness, confusion, disorientation, slurred speech, altered gait, difficulty ambulating, weakness, agitation, extrapyramidal symptoms, hypertension, convulsion, "and reduced level of consciousness ranging from mild sedation to coma," according to the drug’s label.
Cases of PDSS were reported in preapproval studies of Zyprexa Relprevv and, in most cases, patients were hospitalized; several patients required supportive care, including intubation, but all had "largely recovered" by 72 hours, the label says.
While the investigation is underway, the FDA recommends that health care professionals follow the requirements under the REMS and the recommendations in the drug’s label.
Serious adverse events associated with Zyprexa Relprevv should be reported online at the FDA’s MedWatch site or by calling 800-332-1088.